Tuesday, May 19, 2009

Is the FDA's Serotonin Syndrome Alert Doing More Harm Than Good?


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

I came across an interesting article in the Journal of the American Academy of Physician Assistants last week discussing whether the FDA's warning about the risk of serotonin syndrome is hurting migraine patients by discouraging them to use triptans while on an antidepressant or to avoid using antidepressants even if they need them because they use triptans to treat their migraines.

In 2006 the FDA issued a warning to patients using triptans and SSRIs or SNRIs (two classes of antidepressants) about a potentially life threatening interaction between the two known as serotonin syndrome. Yet, according to the headache specialist who wrote this article, neither he nor any of his colleagues with whom he has discussed the issue have ever seen a patient with the condition. He also questions whether the patients in the cases studied by the FDA were even experiencing serotonin syndrome.

Given that migraineurs are more likely than non-migraineurs to experience depression, discouraging the use of one important method of controlling depression (medication) is a serious issue. Furthermore, antidepressants can be a help to many people with frequent migraines in preventing their attacks.

Is an FDA Alert Harming Patients?

Technorati Tags: , , , ,


Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.